South Carolina, 2021

Tornado in South Carolina, June 3, 2021

June 3, 2021 · NWS ILM · 1 event in 1 county or zone

An upper trough created scattered thunderstorms which produced heavy rain and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

An upper trough created scattered thunderstorms which produced heavy rain and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 3, 2:31 PM EST, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 3, 2:31 PM EST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
331 PM EDT Thu Jun 3 2021

.SYNOPSIS...
Showers and thunderstorms will continue into the first part of
the weekend, but will diminish as the deep moisture feed shifts
eastward Saturday into Sunday. A warming trend with increasing
sunshine through early next week will bring temperatures a few
degrees above normal for early June.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Overall setup is one that lends itself to an abundance of rainfall,
but also one that creates a great deal of difficulty nailing down
when and where rain will fall. Air mass will remain juicy through
Fri before drier air starts building in. Precipitable water between
1.75 and 2 inches through Fri falls closer to 1.3 inches Fri night.
The drop in PWAT coincides with the arrival of the mid-level trough
axis and the shift from deep southwest flow to more westerly flow
aloft. Bermuda High will continue to pump in low level moisture Fri
night which may lead to showers lingering along the coast into Sat
morning. The 5h trough also pushes a boundary into the region, but
hesitate to call it a cold front. The boundary ends up stalling in
the area Fri night, laying parallel to the flow aloft, further
enhancing potential for rainfall along the coast. High probability
that most of the area ends up with substantial rainfall through the
next 36 hours with amounts in excess of 3 inches possible in some
areas.

Severe threat will persist into the evening before surface based
instability starts to weaken, allowing the threat to slowly
diminish. Damaging wind will be the main concern, with potential for
a wet microburst given forecast soundings. A tornado is also a
possibility, especially given the number of lingering convective
boundaries and shear in excess of 30kt later today into this
evening. Not too worried around any widespread or life threatening
flooding at this point. Widespread drought conditions and low
stream/river levels should minimize the risk of flooding, even with
the expectation that many storms will have high rainfall efficiency.
May see issuance of a few statements for localized minor flooding,
especially if storms persist over 1 area, but this will be the
exception not the rule. Similar story concerning severe threat on
Fri, although the timing would be confined more to late morning
through mid afternoon.

Overnight lows, both tonight and Fri night, will end up 5 to 8
degrees above climo. Cloud cover and southerly flow will contribute
to the warmer temperatures. Highs Fri will end up around climo, with
potential for above climo temperatures in areas where the sun
happens to break through cloud cover for an extended period of time.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Deep feed of tropical moisture will shift off to the east late Sat
into Sun as mid to upper trough moves east and ridge builds in for
Sunday. Bermuda high remains in place at the sfc with southerly
return flow maintaining a warm and humid air mass with temps
near normal on Saturday but warming well into the 80s to around
90 with increasing sunshine and H5 height rises into early next
week. overnight lows will be in the 60s.

Soundings and moisture profiles show drying through the mid
levels from west through late Sat into Sat night. the NAM is
showing last of mid to upper level energy riding across the area
late aftn on Sat, with ridging, subsidence and dry air aloft by
Sun. The best chc of shwrs and tstms will be south and east of
the area on Sun, but localized shwrs can not be ruled out with
residual moisture across the area, especially in SC.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Closed low over Texas will help amplify the ridge over the
Southeast into Mon before it begins to lift north into midweek.
A deeper tropical feed of moisture will remain west of the area
and do not expect anything more than localized convection Mon,
but model solutions differ into midweek and looks like
convection could become a bit more widespread, but overall a
typical summertime pattern continues with Bermuda High in
control. Warm and humid weather will continue with light
southerly winds and temps well into the 80s to near 90 inland
and overnight lows in the upper 60s most places.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Widespread showers and thunderstorms will continue more on than
off through early Friday. Once again will offer up IFR
conditions for the more concentrated activity this evening and
also with residual moisture/stratus low ceilings early Friday
morning. Outside of this mostly MVFR.

Extended Outlook...Flight category restrictions are possible in
scattered showers and thunderstorms through the weekend, as high
pressure offshore maintains moist southerly flow across the
area.

&&

.MARINE...
Through Friday night...Bermuda High remains in control through
Fri night with a slight southeast shift later Fri and Fri night.
Southerly winds will remain a fixture through Fri night with
speeds ranging from 10 to 15 kt overnight to 15 to 20 kt from
midday into the evening. Seas 3 to 4 ft into the evening will
build to 4 to 5 ft, mainly a combined southerly swell/wind wave,
before dropping to 3 to 5 ft Fri and Fri night. Currently no
headlines are planned through Fri night.

Saturday through Tuesday...A pattern fairly typical of summer
will remain in place with southerly flow around Bermuda High.
Winds should less than 15kts with a slight increase near shore
each aftn in sea breeze. Seas up to 3 to 4 ft through Sat night
will diminish a bit to 2 to 3 ft as ridge builds aloft. A SE
swell up around 8 seconds will dominate.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...III
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...SHK
MARINE...III/RGZ
Hazardous weather outlook, Jun 3, 2:29 PM EST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
329 PM EDT Thu Jun 3 2021

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
041930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
329 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Brief, heavy rain from showers and thunderstorms may result in
ponding of water in low-lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-041930-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
329 PM EDT Thu Jun 3 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Brief, heavy rain from showers and thunderstorms may result in
ponding of water in low-lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ056-041930-
Coastal Georgetown-
329 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Brief, heavy rain from showers and thunderstorms may result in
ponding of water in low-lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-041930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
329 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 3, 4:34 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
534 PM EDT THU JUN 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TORNADO          4 W CLARKTON            34.50N  78.73W
06/02/2021                   BLADEN             NC   NWS STORM SURVEY

            BRIEF TORNADO TOUCHED DOWN SOUTH OF ABBOTTSBURG WITH
            MINOR TREE DAMAGE OBSERVED. VIEW PNS FOR ADDITIONAL
            INFORMATION.

&&

EVENT NUMBER ILM2100042

OLIVA
Special weather statement, Jun 3, 5:40 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wilmington NC
640 PM EDT Thu Jun 3 2021

NCZ099-109-SCZ058-059-032315-
Inland Brunswick NC-Columbus NC-Northern Horry SC-Central Horry SC-
640 PM EDT Thu Jun 3 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BRUNSWICK...SOUTH
CENTRAL COLUMBUS AND EAST CENTRAL HORRY COUNTIES UNTIL 715 PM EDT...

At 640 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hammond, or 11 miles northwest of North Myrtle Beach Airport, moving
northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Iredell, Bethel, Longs, Hammond, Pireway, Dulah, Nakina, Goretown,
Brooksville, Bughill, Longwood and Hand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3384 7881 3401 7894 3419 7864 3396 7848
TIME...MOT...LOC 2240Z 243DEG 15KT 3394 7884

8
Special weather statement, Jun 3, 6:40 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Wilmington NC
740 PM EDT Thu Jun 3 2021

SCZ024-033-059-040015-
Marion SC-Northern Horry SC-Dillon SC-
740 PM EDT Thu Jun 3 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN DILLON...NORTH CENTRAL
HORRY AND NORTHEASTERN MARION COUNTIES UNTIL 815 PM EDT...

At 739 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mullins, moving northeast at 15 mph.

Winds in excess of 30 mph will be possible with this storm. Funnel
cloud sightings are also possible.

Locations impacted include...
Mullins, Lake View, Fork, Kemper, Gapway, Nichols and Carolinas
Hospital System - Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3425 7902 3413 7928 3420 7936 3440 7919
TIME...MOT...LOC 2339Z 232DEG 15KT 3421 7925

MBB

The radar

The Wilmington radar (KLTX), 77 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Marion

When
June 3, 6:45 PM EST to 6:49 PM EST
Where
Marion County, 1.75 mi ESE of North Mullins to 2.46 mi ENE of North Mullins
Rating
EF1
Path length
1.24 mi
Path width
70 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
34.224, -79.220

The tornado formed near Old Nichols Highway northeast of Mullins,|SC. The tornado generally moved northeast and caused significant|tree damage toward the end of Ironwood Rd. It also destroyed a|small storage building and caused minor damage to 4 single wide|homes near the intersection of Gilcrist and Ironwood Rds. The|tornado moved across Gilchrist Rd and crossed an adjacent corn |field. The tornado then caused some additional tree damage along |Sugar Shack Place prior to lifting before reaching the Little Pee |Dee River.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyThe tornado archive for South Carolina, 2021Warnings in South Carolina, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967600.